Magnesium Stearate

Hi,have read an article by dr mercola who advises the dangers of magnesium stearate, saying it is a hazardous ingredient used as a filler in mant medications and vitamins, it can cause harm to the intestines and can prevent absorbtion of nutrients,worst of all it is in all makes of levothyroxine tablets ,is there anything we can do? its a scary thought what is going in to our bodies. thanks.

7 Replies

  • At least levothyroxine tablets are physically small. So even if they consisted entirely of magnesium stearate and levothyroxine, that would still only be a fairly small amount. Other medicines (and supplements) which are physically larger and maybe needing to be taken in greater number a well, are much bigger potential sources of magnesium stearate.

    It is not actually in all makes - though to be sure, it is in all UK makes. But Henning L-Thyroxin does not contain any. And I think there are other makes which do not have any. The problem then being how to get hold of them... :-)


  • Thanks for answer,just counted up how many vits i take just hope mag stearate is,nt in all of them,do you know if we can be prescibed henning on nhs? thanks eve.

  • It is possible to get some Henning products on the NHS for special reasons but you are NOT going to get it on the basis of it having a zero magnesium stearate content.

    You do not have to hope that there is no magnesium stearate - you can read the ingredient lists and find out.

    If you are convinced that magnesium stearate is such a problem then get rid of it where you can relatively easily. People around the world have been taking magnesium stearate in tablets for many decades. Even if it is not an ideal substance I cannot see it as the big evil.


  • Magnesium stearate is not purely used as a filler it makes it easier to turn a bulk powder into a tablet it is only used in tiny quantities in comparison to all the other ingredient in most tablets you are talking less than half a percent so its not something i personally worry about i cant imagine that in such small quantities it would do true harm.

  • Thanks for answering, eve

  • Actually, I've been wondering about that too. Levothyroxine is in tiny quantities and it has a big effect so why do you think that Magnesium stearate in tiny quantities won't have a big effect? Afterall, we take the tablets every day so can it accumulate? If it prevents absorption then could it be the cause of lack of absorbtion of levothyroxine? I'm not at all convinced the manufacturers have cracked levothyroxine production. Many people still have problems despite taking it. I think the formulations are poor and inadequate and finding out that magnesium stearate has a negative effect on absorption is yet another concern.

  • I agree that not all manufacturers have "cracked" levothyroxine production. The other day I posted a response referring to absorption across Sandoz generic, Synthroid and Tirosint. The differences were very significant - but I wouldn't blame more than a tiny fraction on the magnesium stearate content.

You may also like...